Alert archive / South Dakota / Tornado Warnings in 1998

Tornado Warning 22, NWS Aberdeen, SD

July 18, 1998Hand County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 18, 1998, 6:10 PM CDT for Hand County, South Dakota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1998, 6:10 PM CDT (23:10 UTC)
Expired
Jul 18, 1998, 7:15 PM CDT
In force
65 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hand County, SD

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:30 PM CDTHail 1.75Miller, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 182310 RRA
TORABR
SDC059-190015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM CDT SAT JUL 18 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  HAND COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 715 PM CDT

* AT 608 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A TORNADO 37
  MILES WEST OF HURON OR 8 MILES WEST OF VAYLAND MOVING EAST AT 30
  MPH.

* THE TORNADO WILL BE NEAR...
  JVAYLAND              AT 620 PM CDT
  WESSINGTON           AT 630 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

GS/WT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 18, 9:55 AM CDT, 8 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 9:55 AM CDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
955 AM CDT SAT JUL 18 1998

HAVE UPDATED ENTIRE CWA...MAINLY TO ACCOUNT FOR SEVERE TSTMS
APPROACHING FAR NE SD AND WC MINN. ELSEWHERE...TOUCHED UP WINDS
A BIT.

.ABR...NONE

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:18 AM CDTSevere Thunderstorm WarningABRRoberts32 min
Jul 18, 5:50 PM CDTSevere Thunderstorm WarningABRHyde, Potter, Sully55 min
Jul 18, 5:53 PM CDTSevere Thunderstorm WarningABRHughes, Stanley62 min
Jul 18, 6:04 PM CDTSevere Thunderstorm WarningABREdmunds66 min
Jul 18, 6:28 PM CDTSevere Thunderstorm WarningABRFaulk47 min
Jul 18, 6:45 PM CDTSevere Thunderstorm WarningABRSpink65 min
Jul 18, 6:59 PM CDTTornado WarningABRSpink66 min

Nearby

Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.